Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 6:46 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 6:46 PM MDT (00:46 UTC)
- Expired
- Jul 26, 2018, 7:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:36 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 26, 1:36 PM MDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu Jul 26 2018 .SHORT TERM...This evening through Friday The current pattern will continue this afternoon and Friday. West to northwest flow aloft over unstable sfc conditions east of the Divide with light winds, generally east to southeast and dewpoints in the upper 40s into the 50s. Cape values of 1000-1500 J/kg, along with bulk shear values of 40 to 50kt, will also remain in place through Friday. Strong storms, with a few becoming severe, will continue through sunset this evening. The best chances for severe storms will be in Johnson and Natrona counties. Showers will continue east of the Divide tonight, becoming confined to northern portions and eventually northern Johnson County by sunrise Friday morning. Isolated to scattered thunderstorms will return to areas east of the Divide Friday, but will include Yellowstone and Sweetwater County. Isolated showers will be possible across southern portions Friday morning, with thunderstorm activity confined to mainly Sweetwater, with extreme southern portions of Sublette and Fremont counties also included. Storms in these areas will be dry, as RH values will be in the teens. They will not be as strong as well, due to the drier air impacting Cape values. Thus, strong gusty winds will be the main threat with these storms. .LONG TERM...Friday night through Thursday Cold air will remain behind a front extending along the Continental Divide from northwest Wyoming to south central Wyoming with subtropical moisture moving north and east over the front. This will continue to support scattered showers with isolated to scattered thunderstorms along an north of the front, being most numerous over the mountains. This will extend from Friday night through Sunday evening with cool temperatures to the north and warmer air in the south and southwest. Hotter high pressure will build north and east from the Great Basin Monday through Thursday with decreasing showers and thunderstorms and warmer temperatures returning to much of the area. && .AVIATION...For the 00Z TAFS through 00Z Saturday Isolated to scattered showers and thunderstorms along and east of the Continental Divide will begin to subside this evening. A few storms will likely be strong, isolated severe, with hail and heavy rain through 04Z; possible brief IFR/MVFR conditions. Little to no activity is expected west of the Divide (KJAC- KPNA- KBPI- KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track north and east of KCPR early Friday morning. Isolated to scattered afternoon thunderstorms will return Friday, affecting all but the far west (KJAC-KBPI-KPNA). A few strong to severe storms will once again be possible along and east of the Continental Divide. && .FIRE WEATHER... Isolated to scattered thunderstorms will stay mainly confined to areas east of the Divide this evening. A few strong to severe storms could still be ongoing this evening through sunset over 281 and 285. Scattered showers will continue over these zones tonight into Friday morning. Conditions over 277 and 279 will recover tonight, with Red Flag conditions returning Friday afternoon and evening. Otherwise, temperatures overnight will be slightly warmer, with RH values about 20 percent lower than last night. Temperatures Friday will be slightly cooler across northern portions. West-northwest winds will be a bit stronger across 277, 278, 279 and 289 as well, with RH values once again dropping into the middle teens. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Friday for WYZ277-279. && SHORT TERM...LaVoie LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 16 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 5:44 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Riverton WY 544 PM MDT THU JUL 26 2018 WYZ005>007-270015- Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest Big Horn Basin- 544 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 615 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Kirby, or 14 miles northwest of Thermopolis, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thermopolis, Lucerne, Kirby, Winchester, Hot Springs State Park, Hot Springs County Fairgrounds, Legion Town And Country Golf Course and Hot Sprgs County Thermopolis Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4386 10861 4401 10845 4380 10777 4347 10811 TIME...MOT...LOC 2344Z 304DEG 33KT 4384 10835 Hulme
Special weather statement, Jul 26, 5:52 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Riverton WY 552 PM MDT THU JUL 26 2018 WYZ009-011-270015- Southeast Johnson County-Bighorn Mountains Southeast- 552 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY UNTIL 615 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near Mayoworth, or 17 miles northwest of Kaycee, moving southeast at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Mayoworth around 605 PM MDT. This includes Interstate 25 between mile markers 256 and 268. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4395 10698 4402 10682 4381 10647 4366 10677 TIME...MOT...LOC 2352Z 324DEG 22KT 4392 10684 McDonald
Special weather statement, Jul 26, 6:02 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Riverton WY 602 PM MDT THU JUL 26 2018 WYZ010-011-270045- Southeast Johnson County-Northeast Johnson County- 602 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Powder River Rest Area, or 28 miles east of Buffalo, moving southeast at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Powder River Rest Area around 610 PM MDT. This includes Interstate 90 between mile markers 87 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4456 10667 4456 10601 4407 10601 TIME...MOT...LOC 0002Z 312DEG 30KT 4434 10613 McDonald
Local storm report, Jul 26, 6:25 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
625 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL NE THERMOPOLIS 43.65N 108.21W
07/26/2018 M1.00 INCH HOT SPRINGS WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL ON THE
NORTHEAST SIDE OF THERMOPOLIS.
&&
HATTINGSLocal storm report, Jul 26, 6:35 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 2 W COWLEY 44.89N 108.50W
07/26/2018 M1.00 INCH BIG HORN WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.
0634 PM HAIL COWLEY 44.89N 108.47W
07/26/2018 M1.50 INCH BIG HORN WY EMERGENCY MNGR
NUMEROUS REPORTS OF QUARTER TO PING PONG BALL SIZE HAIL
IN COWLEY.
0634 PM HAIL 3 NNE KAYCEE 43.75N 106.61W
07/26/2018 E0.88 INCH JOHNSON WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL.
&&
HATTINGSLocal storm report, Jul 26, 6:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 E KAYCEE 43.71N 106.62W
07/26/2018 E1.50 INCH JOHNSON WY TRAINED SPOTTER
A TRAINED SPOTTER REPORTED REPORTED UP TO PING PONG BALL
SIZE HAIL JUST EAST OF KAYCEE.
&&
HATTINGSThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Special Weather Statement | RIW | Johnson | 43 min |
| Jul 26, 6:06 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 39 min |
| Jul 26, 6:08 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Washakie | 52 min |
| Jul 26, 6:17 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Park | 43 min |
| Jul 26, 6:53 PM MDT | Special Weather Statement | RIW | Johnson | 22 min |
| Jul 26, 6:57 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jul 26, 6:57 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 48 min |
| Jul 26, 7:25 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
| Jul 26, 7:28 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Jul 26, 7:38 PM MDT | Special Weather Statement | RIW | Washakie | 52 min |
| Jul 26, 7:49 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jul 26, 7:51 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson, Washakie | 39 min |
| Jul 26, 7:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:35 PM MDT | Special Weather Statement | RIW | Johnson | 25 min |
| Jul 26, 9:00 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 27, 1:55 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 27, 2:07 PM MDT | Special Weather Statement | RIW | Johnson | 38 min |
| Jul 27, 2:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| Jul 27, 3:34 PM MDT | Special Weather Statement | RIW | Natrona | 41 min |
| Jul 27, 3:40 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 27, 3:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 48 min |
| Jul 27, 4:20 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 27, 4:50 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Jul 27, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 29 min |
| Jul 27, 5:25 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 27, 5:44 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jul 27, 5:51 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 39 min |
| Jul 27, 5:56 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.